Pediatric Glasgow Coma Scale (pGCS)
Assess impaired consciousness and coma in pediatrics. Applies even if any component is NOT testable in ages >2yrs.
CreatorInstructions
Use for children 2 years and younger.
For older children, use the standard Glasgow Coma Scale (GCS).
Intended for infants with head trauma, altered mental status or neurologic abnormalities.
Use in initial and serial assessments.
Best to obtain pGCS prior to the administration of analgesics or other interventions that could alter the score.
Record the patient's BEST response in each of the three categories: eye opening, verbal response, and motor response.
Note: The Glasgow Coma Scale (applicable if any of the three components is NOT testable) is different than the Glasgow Coma Score (applicable when all three components are testable).
Triage
Best to obtain pGCS prior to the administration of analgesics or other interventions that could alter the score.
Introduction
The Pediatric Glasgow Coma Scale (pGCS) adapts the Glasgow Coma Scale for infants and young children, who can’t yet speak in sentences or follow commands. The standard GCS relies on being oriented and obeying commands, so it underscores young children who are behaving normally for their age. The pGCS replaces those items with age-appropriate behaviors, such as cooing, crying, and spontaneous movement. It’s used in emergency departments, pediatric intensive care, and trauma care to assess and track a child’s level of consciousness, especially after head injury.
Who it’s for: It’s typically used for preverbal children, most often under age 2. Some versions extend the adapted scoring to about age 5. Older children who can talk and follow instructions are usually assessed with the standard GCS.
Use for children 2 years and younger only.
For older children, use the standard Glasgow Coma Scale (GCS).
Intended for infants with head trauma, altered mental status or neurologic abnormalities.
Use in initial and serial assessments.
Best to obtain pGCS prior to the administration of analgesics or other interventions that could alter the score.
Record the patient's BEST response in each of the three categories: eye opening, verbal response, and motor response.
Note: The Glasgow Coma Scale (applicable if any of the three components is NOT testable) is different than the Glasgow Coma Score (applicable when all three components are testable).
What it assesses: Like the adult GCS, the clinician records the best response in three areas depending on age range
Ages ≤2 years
Eye opening (1–4): 4 = spontaneous; 3 = to verbal stimuli; 2 = to pain only; 1 = no response
Verbal response (1–5): 5 = coos, babbles; 4 = irritable cries; 3 = cries to pain; 2 = moans to pain; 1 = no response
Motor response (1–6): 6 = moves spontaneously and purposefully; 5 = withdraws to touch; 4 = withdraws to pain; 3 = flexure posturing to pain; 2 = extensor posturing to pain; 1 = no response
Ages >2 years
Eye opening (1–4): 4 = spontaneous; 3 = to verbal stimuli; 2 = to pain only; 1 = no response; Not testable (NT)*
Verbal response (1–5): 5 = oriented/appropriate; 4 = confused; 3 = inappropriate words; 2 = incomprehensible words/sounds; 1 = no response; Not testable (NT)*
Motor response (1–6): 6 = obeys commands; 5 = localizes to pain; 4 = withdraws to pain; 3 = flexure posturing to pain; 2 = extensor posturing to pain; 1 = no response; Not testable (NT)*
How it’s scored: The three component scores of the Glasgow Coma Score are added for a total from 3 (no response) to 15 (spontaneous). An additional result is also recorded as a Glasgow Coma Scale (E3 V3 M4), because the same total can describe very different patients.
*Individual components may be not testable due to any of the following (note this is not a comprehensive list):
Eye: local injury and/or edema.
Verbal: intubation.
All (eye, verbal, motor): sedation, paralysis, and ventilation eliminating all responses.
Untestable components: Sometimes a response can’t be tested. A patient who is intubated can’t speak, and swelling may keep the eyes shut. That component should be recorded as NT (not testable), not scored as 1, because a score of 1 means “no response” and would make the patient appear more impaired than they are. In that case the components are reported individually, for example “E3 V-NT M5,” rather than combined into a total. Some hospitals add a “T” suffix for intubated patients, such as “8T,” but that’s a local convention, not official scoring.
Results
The Glasgow Coma Score is calculated by addition of the total points selected under each component (eye, verbal, motor) below, e.g. "15 points".
The Glasgow Coma Scale is comprised of the individual components, e.g. "E(4) V(5) M (6)".
How results are interpreted: For traumatic brain injury, totals are grouped as 13–15 mild, 9–12 moderate, and 3–8 severe. A score of 8 or less signals a severely reduced level of consciousness, and is often used as a threshold to consider protecting the airway. A falling score over repeated checks is a warning sign that needs urgent assessment, even if each single score looks moderate.
Management Considerations
If a component is untestable, a score of 1 should not be assigned (Teasdale 2014). In this circumstance, summation of the findings into a total Glasgow Coma Score is invalid.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS ≤8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
All questions & possible results
Triage
Best to obtain pGCS prior to the administration of analgesics or other interventions that could alter the score.
Age
Select one option:
- ≤2 years
- >2 years
GCS Items ≤2 years old
Eye Opening*
Select one option:
- Open spontaneously
- Open to verbal stimuli
- Open to pain only
- No response
Verbal response*
If intubated or otherwise unable to be assessed, mark "Not testable (NT)"
Select one option:
- Coos, babbles
- Irritable cries
- Cries in response to pain
- Moans in response to pain
- No response
Motor response*
If on sedation/paralysis or unable to be assessed, mark "Not testable (NT)"
Select one option:
- Moves spontaneously/purposefully
- Withdraws to touch
- Withdraws to pain
- Flexor posturing to pain
- Extensor posturing to pain
- No response
GCS Items >2 years oldTitle not visible
If a category cannot be tested (for example, the eyes are swollen shut or the patient is intubated), select "Not testable (NT)" and interpret the total with caution.
Eye Opening
If local injury, edema, or otherwise unable to be assessed, mark "Not testable (NT)"
Select one option:
- Open spontaneously
- Open to verbal stimuli
- Open to pain only
- No response
- Not testable due to trauma, edema, etc (NT)
Verbal response
If intubated or otherwise unable to be assessed, mark "Not testable (NT)"
Select one option:
- Oriented/appropriate
- Confused
- Inappropriate words
- Incomprehensible words/sounds
- No response
- Not testable/intubated because intubated, etc (NT)
Motor response
If on sedation/paralysis or unable to be assessed, mark "Not testable (NT)"
Select one option:
- Obeys commands
- Localizes to pain
- Withdraws to pain
- Flexor posturing to pain
- Extensor posturing to pain
- No response
- Not testable becasue sedation/paralysis, etc (NT)
Possible results
Glasgow Coma Score ≤2 years old - Scores of ≥13 suggests minor head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score >2 years old - Scores of 9-12 suggests moderate head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score >2 years old - Scores of ≤8 suggests severe head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score ≤2 years old - Scores of 9-12 suggests moderate head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score ≤2 years old - Scores of ≤8 suggests severe head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score >2 years old - Scores of ≥13 suggests minor head injury.
Clinical decisions should not be based solely on the GCS score.
Consider intubation if the GCS <8 and there is clinical concern the patient is unable to protect their airway or that they have an expected worsening clinical course based on exam or imaging findings.
A rapidly declining or waxing and waning GCS is concerning and intubation should be considered in the context of the patient's overall clinical picture.
Glasgow Coma Score cannot be calculated (one or more components not testable)
If a component is untestable, a score of 1 should not be assigned (Teasdale 2014). In this circumstance, summation of the findings into a total Glasgow Coma Score is invalid.
Citation
James HE. Neurologic evaluation and support in the child with an acute brain insult. Pediatr Ann. 1986 Jan;15(1):16-22.
Literature
James HE. Neurologic evaluation and support in the child with an acute brain insult. Pediatr Ann. 1986 Jan;15(1):16-22.
https://pubmed.ncbi.nlm.nih.gov/3951884/Borgialli DA, Mahajan P, Hoyle JD Jr, Powell EC, Nadel FM, Tunik MG, Foerster A, Dong L, Miskin M, Dayan PS, Holmes JF, Kuppermann N; Pediatric Emergency Care Applied Research Network (PECARN). Performance of the Pediatric Glasgow Coma Scale Score in the Evaluation of Children With Blunt Head Trauma. Acad Emerg Med. 2016 Aug;23(8):878-84.
https://pubmed.ncbi.nlm.nih.gov/27197686/Reilly PL, Simpson DA, Sprod R, Thomas L. Assessing the conscious level in infants and young children: a paediatric version of the Glasgow Coma Scale. Childs Nerv Syst. 1988 Feb;4(1):30-3.
https://pubmed.ncbi.nlm.nih.gov/3135935/Holmes JF, Palchak MJ, MacFarlane T, Kuppermann N. Performance of the pediatric glasgow coma scale in children with blunt head trauma. Acad Emerg Med. 2005 Sep;12(9):814-9.
https://pubmed.ncbi.nlm.nih.gov/16141014/Healey C, Osler TM, Rogers FB, Healey MA, Glance LG, Kilgo PD, Shackford SR, Meredith JW. Improving the Glasgow Coma Scale score: motor score alone is a better predictor. J Trauma. 2003 Apr;54(4):671-8; discussion 678-80.
https://pubmed.ncbi.nlm.nih.gov/12707528/Teasdale G, Jennett B. Assessment of coma and impaired consciousness. A practical scale. Lancet. 1974 Jul 13;2(7872):81-4.
https://pubmed.ncbi.nlm.nih.gov/4136544/Simpson DA, Cockington RA, Hanieh A, Raftos J, Reilly PL. Head injuries in infants and young children: the value of the Paediatric Coma Scale. Review of literature and report on a study. Childs Nerv Syst. 1991 Aug;7(4):183-90.
https://pubmed.ncbi.nlm.nih.gov/1933914/
- Creator
Dr. Graham Teasdale, MBBSHonorary professor at the Institute of Health and Wellbeing, University of Glasgow. Professor of neurosurgery, head of the department of neurosurgery, and associate dean for medical research at the University of Glasgow.
- Provided by
EVAL Foundation
- Contributor · Reviewer
Jennifer Glen, DNP, FNP-BCEVAL Health, Chief Medical Officer EVAL Foundation